Funnel Cloud, Cullman
- When
- February 18, 2:03 PM CST to 2:04 PM CST
- Where
- Cullman County, 0.9 mi SE of Baileyton
- Reported by
- Emergency Manager
- Coordinates
- 34.260, -86.610
A spotter reported a funnel cloud near Baileyton.
Scattered low topped supercell thunderstorms developed along a pre-frontal trough during the afternoon hours across north Alabama. The storm environment consisted of very strong deep layer wind speed shear and moderate amounts of instability.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
Scattered low topped supercell thunderstorms developed along a pre-frontal trough during the afternoon hours across north Alabama. The storm environment consisted of very strong deep layer wind speed shear and moderate amounts of instability. These storms produced small hail and isolated wind damage. As a side note, a high temperature of 76 degrees tied the records at both Huntsville and Muscle Shoals.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 18, 11:40 AM CST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1140 AM CST WED FEB 18 2009 .UPDATE...18Z AVIATION. && .AVIATION... CLOUD COVER IS BREAKING UP ACROSS NW AL AND BEGINNING TO BREAK UP ELSEWHERE ACROSS NRN AL. BKN DECK MAY SCATTER OUT AT MSL EARLY THIS AFTN...BUT EXPECT TSRA DEVELOPMENT TO CAUSE SKIES TO GO BACK TO BKN. TSRA SHOULD REMAIN SCATTERED ENOUGH ACROSS NWRN AL TO HAVE ONLY A VCTS AT MSL...BUT ENOUGH DEVELOPMENT SHOULD OCCUR FURTHER EAST TO WARRANT A TEMPO AT HSV. COLD FRONT WILL PUSH INTO NRN AL BY EARLY EVENING...ALLOWING FOR A PERIOD OF SCTD CONDITIONS BEFORE MORE MVFR CIGS ASSOCIATED WITH THE NEXT UPPER TROUGH BUILD IN. THOSE SHOULD BREAK UP MID MORNING TMRW. && .DISCUSSION...ISSUED 1030 AM CST WED FEB 18 2009... ROUND 1 OF THIS SYSTEM HAS PASSED THROUGH THE REGION WITH RELATIVELY LITTLE IMPACT. AREA OF SHRA/SCTD TSRA PUSHED THRU OVERNIGHT AND WAS CLEAR OF THE CWFA BY 12Z. NOW ATTENTION SHIFTS TO REDEVELOPMENT FOR THIS AFTN. IN THE MEANTIME...HAVE SEEN MAINLY JUST VERY LT SHRA HERE AND THERE...AND AS EXPECTED...VIS SAT IMAGERY SHOWS BREAKS IN THE CLOUDS BECOMING MORE COMMON ACROSS ALL OF NRN AL...BUT ESPECIALLY ACROSS THE NW. THE FULL CLEARING LINE CORRESPONDS TO AN INITIAL WIND SHIFT RIGHT ALONG THE MISSISSIPPI RIVER...WITH THE COLD FRONT NOW THROUGH THE LITTLE ROCK AREA...AND A SECONDARY FRONT BACK IN THE MO/AR OZARKS. CLOSER TO HOME...THE AIR MASS IS RATHER WARM AND MOIST WITH AIR TEMPS ALREADY IN THE MID 60S AND DEWPTS APPROACHING 60...WHILE JUST TO THE EAST...BOTH ARE STILL IN THE LOWER 50S. WITH THE DRY SLOT ALREADY BEGINNING TO ERODE AWAY OUR CLOUD COVER AND TEMPS BEGINNING TO RISE...IT IS NO LONGER A QUESTION OF IF WE DESTABILIZE...BUT HOW MUCH. WILL BE INCREASING HIGH TEMPS FOR THE DAY CONSIDERING CURRENT OBS AND THE EXPECTED INCREASE IN SUNSHINE. AFTN CONVECTIVE POTENTIAL HINGES UPON HOW MUCH LOWER-LVL MOISTURE REMAINS IN PLACE AS THE UPPER DRY SLOT WORKS IN. PER THE LATEST SPC MESOANALYSIS...MLCAPE IS REACHING 500 J/KG ACROSS NRN MS...SBCAPE CLOSE TO 1000. ABOUT THE ONLY GOOD NEWS AT THIS POINT IS THAT THE DESTABILIZING AIR MASS STILL LAGS BEHIND THE AREA OF STRONGEST LOW-LVL SHEAR. HOWEVER...STILL EXPECT THERE TO BE SUFFICIENT SHEAR FOR DMG WINDS FOR THE BULK OF THE EVENT...THOUGH AN ISLTD TORNADO CANNOT BE RULED OUT. IN TERMS OF THE FCST UPDATE: WILL BE RAISING TEMPS...PROBABLY AT LEAST 5 DEGREES CONSIDERING CURRENT TRENDS. FOR POPS...THE DRY SLOT MAY LIMIT PCPN COVERAGE...BUT FEEL WRN PORTIONS OF THE AREA WILL NEED SLIGHTLY HIGHER POPS IN LIGHT OF CURRENT TRENDS. SKY COVER WILL ALSO NEED SOME MINOR TWEAKING. && .PREV DISCUSSION /ISSUED AT 355 AM CST/... THE FRONT WILL CROSS THE AREA DURING THE LATE AFTN INTO THE EARLY EVENING. INCREASED POPS A LITTLE FOR THE 00-06Z TIMEFRAME...AS IT LOOKS THE FRONT WONT CROSS THROUGH THE HUNTSVILLE METRO UNTIL 00-02Z...AND ACROSS THE AL/GA BORDER BY 03-04Z. CAA WILL BE QUITE STRONG BEHIND THE FRONT...WITH TEMPS FALLING FROM HIGHS IN THE 60S IN MOST AREAS THIS AFTN...INTO THE 30S OVERNIGHT. DRY WEATHER AND BELOW SEASONAL TEMPS ARE EXPECTED FOR THE REMAINDER OF THE SHORT TERM AS A HIGH PRESSURE SYSTEM MOVES SWRD THROUGH THE PLAINS. LONG TERM (SATURDAY THROUGH WEDNESDAY)... THE SFC HIGH WILL BUILD SEWRD INTO THE GOM DURING FRI AND INTO SAT...AS A STRONG SHORT WAVE BEGINS TO DIG QUICKLY SWRD THROUGH THE ERN CONUS. AN ATTENDANT SFC LOW WILL MOVE SEWRD FROM THE UPR MIDWEST ON SAT...WITH A COLD FRONT NEARING THE TN VALLEY DURING THE DAY. TIMING DIFFERENCES BTWN THE GFS AND ECMWF REMAIN TO BE RESOLVED...HOWEVER THE GFS ENSEMBLE MEAN APPEARS TO OFFER A DECENT COMPROMISE AT THIS POINT. THIS WOULD PLACE THE COLD FONT MOVING ACROSS OUR CWFA DURING THE AFTN/EARLY EVENING HOURS SAT. POST FRONT...THERMAL/MOISTURE PROFILES BTWN MODEL SOLNS ARE ACTUALLY FAIRLY SIMILAR WITH REGARDS TO THE SYSTEM. SO...UTILIZED THE GFS BUFR SOUNDINGS BUT MOVED BACK THE TIMING 6-9 HOURS. THE RESULT WOULD IMPLY MOSTLY A -RA EVENT AHEAD OF THE FRONT...WITH A LGT MIX OR CHANGEOVER DURING SAT AFTN FROM WEST TO EAST AS CAA TAKES PLACE ACROSS THE AREA. THE EARLIER 12Z ECMWF EVEN SHOWED CYCLOGENESIS IN THE GOM...AND BROUGHT THAT SYSTEM NEWRD ACROSS THE SERN US IN A POSITION THAT WOULD BE CLIMATOLOGICALLY FAVORABLE FOR SNOW FOR OUR AREA. HOWEVER...HAVE NOTED THAT THE 00Z RUN HAS BACKED OFF OF THIS SOMEWHAT. BUT...THE LARGE SCALE PICTURE OFFERED BY MED RANGE GUIDANCE AND SEVERAL OF THE ENSEMBLE MEMBERS WOULD SUGGEST AT LEAST WEAK LOW DEVELOPMENT LOOKS POSSIBLE IN THE GOM BY LATE SAT. THE SUBSEQUENT MOVEMENT OF THAT SYSTEM STILL IS IN QUESTION. BUT...RUN TO RUN AND SPATIAL TRENDS WOULD TAKE IT PERHAPS A LITTLE TOO FAR SOUTH AT THIS POINT TO BRING ANY SIGNIFICANT PRECIP TO OUR AREA. OVERALL...THIS LOOKS LIKE A GENERALLY LGT PRECIP EVENT AT THIS POINT...BUT THIS WILL STILL BE ONE TO WATCH. STRONG CAA TAKES PLACE IN THE WAKE OF THIS SYSTEM LATE SAT INTO SUN. GIVEN CURRENT THERMAL PROFILES...THINK HIGHS WILL STRUGGLE TO GET TO 40 ON SUN...AND BELIEVE ITS QUITE POSSIBLE THAT IF CURRENT MODEL TRENDS HOLD...THAT HIGHS MAY NOT REACH THE FREEZING MARK IN SOME AREAS ON SUN. BEYOND...HEIGHTS WILL SLOWLY BUILD ACROSS THE CONUS AS THE SFC RIDGE BUILDS EWRD. MED RANGE GUIDANCE IS FAIRLY CONSISTENT IN SHOWING A SERIES OF SHORT WAVES TRAVERSING THE REGION TUE AND WED. THUS...INCLUDED A SLGT CHANCE POP AT THIS TIME. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && UPDATE/AVIATION...BCC PREV DISCUSSION...KDW.03
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1205 PM CST WED FEB 18 2009 ALZ001>010-016-TNZ076-096-097-190500- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1205 PM CST WED FEB 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT... INCREASING SUNSHINE THIS AFTERNOON WILL ALLOW THE AIR MASS TO DESTABILIZE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP AHEAD OF AN APPROACHING COLD FRONT...AND THE COMBINATION OF UNSTABLE AIR AND WIND SHEAR ALOFT WILL ALLOW SOME THUNDERSTORMS TO BECOME SEVERE. PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS...THOUGH LARGE HAIL IS ANOTHER POSSIBILITY...AND AN ISOLATED TORNADO CANNOT BE RULED OUT. DUE TO THE TIMING OF THE COLD FRONT...THE PROBABILITY OF SEVERE THUNDERSTORMS IS HIGHER ALONG AND EAST OF INTERSTATE 65. THE COLD FRONT WILL MOVE INTO SOUTHERN MIDDLE TENNESSEE AND NORTHWEST ALABAMA BETWEEN 2 AND 4 PM...AND OVER THE REMAINDER OF NORTH ALABAMA FROM 5 TO 8 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A COLD FRONT WILL DROP THROUGH THE REGION ON SATURDAY...BRINGING A CHANCE OF LIGHT RAIN OR SNOW. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS LIKELY THIS AFTERNOON AND EVENING. BCC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 1252 PM CST WED FEB 18 2009 ALZ016-181915- CULLMAN- 1252 PM CST WED FEB 18 2009 ...SIGNIFICANT WEATHER ALERT FOR NORTHERN CULLMAN COUNTY UNTIL 115 PM CST... AT 1252 PM CST...SATELLITE IMAGERY AND WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE DEVELOPING QUICKLY NEAR ADDISON IN NORTHERN WINSTON COUNTY...MOVING EAST AT 50 MPH. WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... WEST POINT...BATTLEGROUND. SOUTH VINEMONT...BALDWIN. CULLMAN...PHELAN. FAIRVIEW...BAILEYTON. THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A WARNING IS ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING FOR NORTHERN ALABAMA. 27
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 150 PM CST WED FEB 18 2009 TNZ076-096-097-182030- FRANKLIN-LINCOLN-MOORE- 150 PM CST WED FEB 18 2009 ...SIGNIFICANT WEATHER ALERT FOR CENTRAL FRANKLIN...CENTRAL LINCOLN AND SOUTHERN MOORE COUNTIES UNTIL 230 PM CST... AT 150 PM CST...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A LINE FROM FAYETTEVILLE TO SEWANEE...MOVING EAST AT 55 MPH. WINDS UP TO 50 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... LOIS...SMITHLAND. MARBLE HILL...HURDLOW. HARMONY...TIMS FORD LAKE. ESTILL SPRINGS...BELVIDERE. DECHERD...WINCHESTER. A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM CST WEDNESDAY AFTERNOON FOR CENTRAL TENNESSEE. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING FOR NORTHERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JE
The Northeast Alabama radar (KHTX), 89 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
2 funnel cloud, 2 thunderstorm wind. Local standard time, as filed.
A spotter reported a funnel cloud near Baileyton.
A spotter reported a funnel cloud near the intersection of Alabama |Highways 75 and 68.
Thunderstorm winds knocked down numerous trees along I-59 and U.S. Highway 11 between Fort Payne and Collinsville. Time estimated by radar.
Thunderstorm winds along and just behind a gust front knocked down a large oak tree and a power pole at 8th Street at Broadway in Bridgeport. A street sign was damaged as well. Power was interrupted for about thirty minutes. Time estimated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2009Every state in 2009This day in weather historyWarnings in Alabama, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 146547, 146548, 146549, 162189.